Alert archive / Texas / High Wind Watches in 2018

High Wind Watch 20, NWS Midland/Odessa, TX

October 13, 2018

NWS Midland/Odessa, TX issued this high wind watch at Oct 13, 2018, 3:49 PM CDT. It took effect at Oct 14, 2018, 10:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 3:49 PM CDT (20:49 UTC)
In effect from
Oct 14, 2018, 10:00 PM CDT
Expired
Oct 14, 2018, 4:27 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

886 
WWUS74 KMAF 132049
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
349 PM CDT Sat Oct 13 2018

...FIRST FREEZE OF THE SEASON POSSIBLE SUNDAY NIGHT ACROSS PARTS
OF LEA COUNTY AND THE GUADALUPE MOUNTAINS...

...HIGH WINDS EXPECTED THROUGH GUADALUPE PASS SUNDAY EVENING
INTO MONDAY...

.A strong cold front will move through the area Sunday evening
bringing high winds and the coldest temperatures of the season so
far. Strong gap winds will develop through Guadalupe Pass late
Sunday and continue into much of Monday. Very cold air will also
spill in behind the front with the first light freeze of the
season possible across central and northern Lea County and the 
Guadalupe Mountains Sunday night.

TXZ258-141100-
/O.NEW.KMAF.HW.A.0020.181015T0300Z-181015T1800Z/
/O.NEW.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
249 PM MDT Sat Oct 13 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

* WINDS...Northeast 35 to 55 mph with higher gusts.

* TEMPERATURE...29 to 32 degrees Sunday night. 

* IMPACTS...People driving high-profile vehicles should strongly
  consider postponing travel until the winds subside. Below
  freezing temperatures could harm unprotected vegetation, pipes,
  and pets. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

NMZ027-029-033-141100-
/O.NEW.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Central Lea County-
Including the cities of Queen, Tatum, Hobbs, and Lovington
249 PM MDT Sat Oct 13 2018

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

* TEMPERATURE...29 to 32 degrees Sunday night.

* IMPACTS...Below freezing temperatures could harm unprotected 
  vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
1 follow-up statement
736 
WWUS74 KMAF 140927
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
427 AM CDT Sun Oct 14 2018

...FIRST FREEZE OF THE SEASON POSSIBLE TONIGHT ACROSS NORTHERN
PARTS OF LEA COUNTY NEW MEXICO AND THE GUADALUPE MOUNTAINS...

...HIGH WINDS EXPECTED THROUGH GUADALUPE PASS TONIGHT INTO 
MONDAY...

.A strong cold front will move through the area later today
and tonight bringing high winds and the coldest temperatures of 
the season so far. Strong gap winds will develop through Guadalupe
Pass tonight and continue into Monday. Very cold air will also 
spill in behind the front with the first light freeze of the 
season possible across central and northern Lea County and the 
Guadalupe Mountains tonight.

TXZ258-142000-
/O.UPG.KMAF.HW.A.0020.181015T0300Z-181015T1800Z/
/O.NEW.KMAF.HW.W.0025.181015T0300Z-181016T0000Z/
/O.CON.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
327 AM MDT Sun Oct 14 2018

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT
MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...


* TIMING...Tonight and Monday. 

* Winds...Northeast 35 to 55 mph with higher gusts.

* TEMPERATURE...29 to 32 degrees tonight.

* IMPACTS...People driving high-profile vehicles should strongly
  consider postponing travel through Guadalupe Pass until the 
  winds subside. Below freezing temperatures could harm 
  unprotected vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

NMZ027-029-033-142000-
/O.CON.KMAF.FZ.A.0001.181015T0600Z-181015T1500Z/
Guadalupe Mountains of Eddy County-Northern Lea County-
Central Lea County-
Including the cities of Queen, Tatum, Hobbs, and Lovington
327 AM MDT Sun Oct 14 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Below freezing temperatures could harm unprotected 
  vegetation, pipes, and pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Oct 13, 3:34 PM CDT, 15 minutes earlier.

Area forecast discussion, Oct 13, 3:34 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
334 PM CDT Sat Oct 13 2018

.DISCUSSION...

...Turning much colder Sunday...

The remnants of Tropical Cyclone Sergio brought quite a bit of
severe weather and flooding overnight. We have dried currently
behind this system, but a stalled cold front is bringing variable
temperatures to the area. The front is sitting across the central
Permian Basin with cloudy conditions north of the boundary and
temperatures in the 60's. South of the front, skies have cleared
and temperatures have warmed into the 70's and 80's.

There is about 24 hours left to enjoy the warmer weather before an
early season, strong cold front arrives. An upper trough will
continue to dig across the Rockies through the weekend and phase
with a southern stream storm system near Arizona. Very cold air
associated with the northern trough is currently entering Nebraska
with temperatures only in the 30's this afternoon. This airmass will
sweep across the Plains overnight arriving in our area late Sunday.
As the upper troughs phase and dig to our west, height falls will
act to slow the front Sunday. Models have struggled with timing of
the front, but are now converging on a solution with the front
moving through the Permian Basin around sunset. Much if not all of
the area will see warm temperatures ahead of the front so have
increased highs even more. Once the front does arrive, temperatures
will quickly fall into the 30's and 40's with gusty northerly winds
developing! The latest guidance is indicating a short period of
advisory level winds behind the front possible across the Permian
Basin. Strong winds are likely through Guadalupe Pass and a High
Wind Watch has been issued. Showers and storms will be possible
along and behind the front mainly across the eastern Permian
Basin overnight Sunday.

Strong CAA will continue Sunday night with temperatures expected to
fall to near record lows (even with cloudy skies)! Please see the
records below. The coldest temperatures will reside across northern
Lea county and higher elevations of the Guadalupe and Davis
Mountains. A few of these locations could see their first freeze of
the season. Have issued a Freeze Watch for the above areas for now
and will monitor for possible expansion. Stagnant southwesterly flow
aloft and Gulf moisture overriding the front will allow for periods
of precipitation across the area early next week. It is possible
that freezing drizzle/light sleet may mix in with the rain mainly
over northern Lea county Monday morning. No accumulations are
expected at this time, but the situation will continue to be
monitored. Clouds and continued CAA will keep temperatures nearly 40
degrees below average Monday afternoon, likely breaking a record
cold high! Tuesday looks to be just as cold and wet.

The upper trough will stay parked to our west much of next week
as it becomes cut off from the upper flow. Overall, this spells a
chilly week with periods of showers across the area.

Midland Intl Records...

               Record Low       Forecast
October 14      39 (1969)          42

October 15      36 (1966)          37

October 16      34 (2001)          36

             Record Cold High   Forecast
October 15      56 (1941)          44

October 16      47 (1970)          47

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  80  37  44 /   0  30  70  50
Carlsbad                       56  78  40  44 /   0   0  30  30
Dryden                         66  86  45  50 /   0  20  80  60
Fort Stockton                  59  82  40  44 /   0  10  60  50
Guadalupe Pass                 53  73  31  41 /   0   0  20  30
Hobbs                          56  76  33  42 /   0  10  30  30
Marfa                          50  81  39  46 /   0   0  40  40
Midland Intl Airport           61  81  37  44 /   0  20  60  40
Odessa                         61  81  37  44 /   0  10  60  40
Wink                           59  82  41  46 /   0   0  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from late Sunday night through Monday morning for
     Central Lea County-Guadalupe Mountains of Eddy County-
     Northern Lea County.

TX...Freeze Watch from late Sunday night through Monday morning for
     Guadalupe Mountains.

     High Wind Watch from Sunday evening through Monday morning for
     Guadalupe Mountains.

&&

44/29
Hazardous weather outlook, Oct 13, 2:46 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 PM CDT Sat Oct 13 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
246 PM CDT Sat Oct 13 2018 /146 PM MDT Sat Oct 13 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong gap winds will be possible through Guadalupe Pass Sunday night
and Monday morning.  A High Wind Watch is in effect.

A light freeze will be possible Sunday night and Monday morning,
mainly in central and northern Lea County and the Guadalupe
Mountains.  A Freeze Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Local storm report, Oct 13, 10:18 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1018 AM CDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2018                   MIDLAND            TX   DEPT OF HIGHWAYS

            FM 307 IS CLOSED AT I-20 IN MIDLAND

&&

SCOTT.KLEEBAUER
Local storm report, Oct 13, 10:32 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1032 AM CDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      2 ESE MIDLAND           31.99N 102.05W
10/13/2018                   Midland            TX   SOCIAL MEDIA

            FLOODING AROUND HWY 158 NEAR I-20

&&

SCOTT.KLEEBAUER
Local storm report, Oct 13, 3:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
302 PM CDT SAT OCT 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     GREENWOOD               32.03N 101.90W
10/13/2018                   MIDLAND            TX   NWS EMPLOYEE

            DOWNED POWER LINES AT SCR 1083 AND FM 307. SCATTERED SIGN
            DAMAGED AND COLLAPSED CARPORT IN TOWN.

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 12, 7:36 PM CDTSevere Thunderstorm WarningMAFPecos41 min
Oct 12, 8:09 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Oct 12, 8:33 PM CDTSpecial Weather StatementMAFBrewster42 min
Oct 12, 8:46 PM CDTSpecial Weather StatementMAFPecos44 min
Oct 12, 8:55 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Oct 12, 9:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:20 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:23 PM CDTSpecial Weather StatementMAF37 min
Oct 12, 9:30 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 9:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Oct 12, 9:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 12, 9:58 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
Oct 12, 10:27 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Oct 12, 10:45 PM CDTSpecial Weather StatementMAFPecos45 min
Oct 12, 10:53 PM CDTSpecial Weather StatementMAFPecos67 min
Oct 12, 10:55 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 10:56 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 12, 11:11 PM CDTSpecial Weather StatementMAFPecos34 min
Oct 12, 11:41 PM CDTAreal Flood AdvisoryMAFTerrell2 hr
Oct 12, 11:42 PM CDTSpecial Weather StatementMAFPecos33 min
Oct 12, 11:56 PM CDTSevere Thunderstorm WarningMAFTerrell94 min
Oct 13, 12:03 AM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 13, 12:43 AM CDTSpecial Weather StatementMAFReeves32 min
Oct 13, 1:10 AM CDTSpecial Weather StatementMAFPecos20 min
Oct 13, 1:17 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more118 min
Oct 13, 1:23 AM CDTSpecial Weather StatementMAFPecos37 min
Oct 13, 1:27 AM CDTFlash Flood WarningMAFHoward5 hr
Oct 13, 1:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Oct 13, 2:02 AM CDTSpecial Weather StatementMAFPecos13 min
Oct 13, 2:26 AM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Midland, Pecos, Upton and 2 more3 hr
Oct 13, 2:26 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton64 min
Oct 13, 2:34 AM CDTSpecial Weather StatementMAFEctor26 min
Oct 13, 2:58 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 13, 3:12 AM CDTSpecial Weather StatementMAFPecos18 min
Oct 13, 3:36 AM CDTSpecial Weather StatementMAFPecos24 min
Oct 13, 3:40 AM CDTSpecial Weather StatementMAFUpton35 min
Oct 13, 3:41 AM CDTSpecial Weather StatementMAFUpton34 min
Oct 13, 3:45 AM CDTFlash Flood WarningMAFAndrews, Martin, Midland3 hr
Oct 13, 4:05 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Oct 13, 4:08 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Reagan, Upton3 hr
Oct 13, 4:18 AM CDTSpecial Weather StatementMAFUpton27 min
Oct 13, 4:19 AM CDTSpecial Weather StatementMAFUpton26 min
Oct 13, 4:21 AM CDTSpecial Weather StatementMAFUpton24 min
Oct 13, 4:37 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Oct 13, 4:46 AM CDTSpecial Weather StatementMAFReagan, Upton44 min
Oct 13, 5:02 AM CDTSpecial Weather StatementMAFReagan28 min
Oct 13, 5:27 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Oct 13, 3:49 PM CDTFreeze WatchMAF24 hr

Nearby

High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.